High Wind, Corson
- When
- September 19, 9:42 PM CST to 10:42 PM CST
- Where
- Corson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A strong cold front swept across central and northeastern South Dakota Sunday night, September 19th, into Monday morning, September 20th, and produced wind gusts from the north/northwest in excess of 58 mph. The strongest gusts include 63 mph eleven miles south of Bullhead, 61 mph three miles north of Agar, and 60 mph at the Pierre Municipal Airport.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong cold front swept across central and northeastern South Dakota Sunday night, September 19th, into Monday morning, September 20th, and produced wind gusts from the north/northwest in excess of 58 mph. The strongest gusts include 63 mph eleven miles south of Bullhead, 61 mph three miles north of Agar, and 60 mph at the Pierre Municipal Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 19, 7:20 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 820 PM CDT Sun Sep 19 2021 .UPDATE... Issued at 820 PM CDT Sun Sep 19 2021 Showers and storms moving into western sd and increasing in coverage this evening with lift from the strong 50h vort moving in. With this radar trend along with the latest hi-res models runs, increased pops across the region through the night. Also, with the wind gusts occurring out west with the passage of the cold front, will increase winds some through the night for the cwa. UPDATE Issued at 653 PM CDT Sun Sep 19 2021 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Monday Night) Issued at 237 PM CDT Sun Sep 19 2021 Removed the mention of showers and thunderstorms in the northeast this afternoon given the strong capping. There have been some radar returns visible all day, but nothing is reaching the surface in the trough. The forcing in the upper trough coalesces a bit more after 0z so did leave pops in for that time period. Strong to severe storms could occur in this warm sector. Best chances will be east of the James Valley for surface based storms, especially across the far northeast and west central MN. Lapse rates around 7, bulk shear close to 45 kts all evening, and 1500 J/kg of MUCAPE will line up between 7 and 9 pm. The cold front will push east tonight with the trailing upper trough. Models continue to show a pressure bubble just behind the front that will lead to brief, enhanced winds. Gusts to around 50 mph may be possible especially where downdraft cape is highest near 1200 J/kg. Ahead of the front, southerly winds will ramp up in the downslope areas of the Prairie Coteau again this evening. Winds haven't dropped off all that much today with gusts to around 45 mph this afternoon, but gusts to 55 mph are possible again this evening. Continuing showers will remain over the region on Monday under the trough. Temperatures will be considerably cooler with the clouds and rain behind the front. Highs may have difficulty rising much above 60 degrees in the east with upper 60s forecast in central SD. .LONG TERM...(Tuesday through Sunday) Issued at 237 PM CDT Sun Sep 19 2021 The extended period remains dry for the time being, with the region under northwest flow aloft during the majority of the period. Models still bring a cold front across the area on Thursday, but with very little moisture to work with, so likely a dry passage. Looking at temperatures, mainly 60s and 70s in the forecast, with readings around 80 over central South Dakota mid-week when we get a push of warm air advection. Behind Thursday's frontal passage, there is some disagreement on the strength of the cold air, with models' 850mb temps varying from single digits above zero C, to the lower teens C. Of course, this time of year we're always watching for the onset of the first frost. If there's any small potential, the coldest low temps in the forecast may potentially be Friday night with the onset of cooler air behind the frontal passage. Inherited Min T grids have lows in the low to mid 40s, but looking at the 5th and 10th percentiles off the NBM, mid to upper 30s do show up. Possibility exists that under the right radiational conditions, the current forecast lows for Friday night could end up being a few degrees colder as time gets closer. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 653 PM CDT Sun Sep 19 2021 Terminals KABR,KATY,KPIR,KMBG A large upper level low pressure trough and strong surface cold front will move east across the region bringing scattered showers and thunderstorms into Monday afternoon. Some of these showers/storms will be affecting the airports at or in the vicinity. Otherwise, with the cold front moving through strong northwest winds will develop and continue through Monday. VFR mid and high level clouds will become MVFR after the cold front passes through tonight into early Monday with breaks at PIR and MBG into Monday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...TMT AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 449 AM CDT Sun Sep 19 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-201000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 449 AM CDT Sun Sep 19 2021 /349 AM MDT Sun Sep 19 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Thunderstorm chances exist tonight. Strong northwest winds will develop tonight throughout and west of the Missouri River valley. Wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-201000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 449 AM CDT Sun Sep 19 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorm chances exist later tonight through Monday. There is a marginal risk for severe weather across eastern South Dakota and western Minnesota later tonight. Prior to a cold front's passage later after midnight, strong downslope winds in the lee of the Prairie Coteau should redevelop this evening. Wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Dorn
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985237, 985233, 985234, 985235, 985236, 985238, 985239.